Entity

Time filter

Source Type

Perth, Australia

Hayes H.M.,Royal Perth Hospital AHFCTS | Dembo L.G.,Royal Perth Hospital AHFCTS | Larbalestier R.,Royal Perth Hospital AHFCTS | O'Driscoll G.,Royal Perth Hospital AHFCTS
Artificial Organs | Year: 2010

Gastrointestinal (GI) bleeding in ventricular assist devices (VADs) has been reported with rotary devices. The pathophysiological mechanisms and treatments are in evolution. We performed a retrospective review of GI bleeding episodes for all VADs implanted at our institution. Five male patients experienced GI bleeding - age 63.6 ± 3.64 years. VAD type VentrAssist n = 1, Jarvik 2000 n = 2, and HeartWare n = 2. All patients were anticoagulated as per protocol with antiplatelet agents (aspirin and/or clopidogrel bisulfate [Plavix] and warfarin (therapeutic international normalized ratio 2.0-3.5). There was no prior history of gastric bleeding in this group. Ten episodes of bleeding requiring blood transfusion occurred in five patients. Some patients had multiple episodes (1 × 5, 1 × 2, 3 × 1). The events occurred at varying times post-VAD implantation (days 14, 21, 26, 107, 152, 189, 476, 582, 669, and 839). Octreotide (a long-acting somatostatin analogue that reduces splanchnic arterial and portal blood flow) was administered subcutaneously or intravenously. Three patients received infusions of adrenaline at 1 g/min to enhance pulsatility. Anticoagulation was interrupted during bleeding episodes but successfully introduced post bleeding event. GI bleeding is a significant complication of VAD therapy. In this article, we discuss diagnosis and management options. © 2010, International Center for Artificial Organs and Transplantation and Wiley Periodicals, Inc. Source

Discover hidden collaborations